Alert archive / South Dakota / Frost Advisories in 2017

Frost Advisory 4, NWS Aberdeen, SD

May 30, 20178 counties in South Dakota

NWS Aberdeen, SD issued this frost advisory at May 30, 2017, 2:09 PM CDT for 8 counties in South Dakota. It took effect at May 31, 2017, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 30, 2017, 2:09 PM CDT (19:09 UTC)
In effect from
May 31, 2017, 4:00 AM CDT
Expired
May 31, 2017, 7:23 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS73 KABR 301909
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
209 PM CDT Tue May 30 2017


SDZ004>006-009-010-016>018-310315-
/O.NEW.KABR.FR.Y.0004.170531T0900Z-170531T1300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
209 PM CDT Tue May 30 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...

The National Weather Service in Aberdeen has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Wednesday. 

* TEMPERATURE...35 to 37 degrees

* IMPACTS...Frost can kill sensitive outdoor plants if left
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$
3 follow-up statements
645 
WWUS73 KABR 310250
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
950 PM CDT Tue May 30 2017

SDZ004>006-009-010-016>018-311300-
/O.CON.KABR.FR.Y.0004.170531T0900Z-170531T1300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
950 PM CDT Tue May 30 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
WEDNESDAY...

* TEMPERATURE...35 to 37 degrees

* IMPACTS...Frost can kill sensitive outdoor plants if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
971 
WWUS73 KABR 310859
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
359 AM CDT Wed May 31 2017

SDZ004>006-009-010-016>018-311300-
/O.CON.KABR.FR.Y.0004.170531T0900Z-170531T1300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
359 AM CDT Wed May 31 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...33 to 37 degrees

* IMPACTS...Frost can kill sensitive outdoor plants if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

KF
936 
WWUS73 KABR 311223
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
723 AM CDT Wed May 31 2017

SDZ004>006-009-010-016>018-311330-
/O.CAN.KABR.FR.Y.0004.000000T0000Z-170531T1300Z/
Campbell-McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge, 
Ipswich, Gettysburg, Faulkton, and Redfield
723 AM CDT Wed May 31 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Frost
Advisory.

The sun is up, and temperatures are warming.

$$

Dorn

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at May 30, 12:39 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 30, 12:39 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1239 PM CDT Tue May 30 2017

.UPDATE...
Issued at 1027 AM CDT Tue May 30 2017

Trimmed the western edge of the pop mention this morning across
far NE SD and west central MN. Otherwise, the forecast is on track
and no further changes were made.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 406 AM CDT Tue May 30 2017

While the overall pattern will indicate northwesterly flow at
500mb through the period, the high amplitude ridge currently across
ID will move across eastern MT/western Dakotas by the end of the day
Thursday. This will be while the persistent low to our northeast
continues to exit across southeastern Canada.

High pressure situated over southern Saskatchewan will slide
directly overhead 06-12Z Wednesday. Patchy frost may be possible
tonight over portions of the region, mainly east of the Missouri
River, with temperatures falling into the mid 30s, light winds, and a
clear sky. Included the potential in the HWO for now, and will get
another good look at the threat later today. Additional frost
headlines may be needed.

A warming trend will take hold during the day Wednesday, as the sfc
high sinks southeast across IA. Southeasterly wind will return, and
temperatures should end up topping out near seasonal normal values
Wednesday afternoon. Isolated showers and possibly thunderstorms may
sneak into our southwestern counties Wednesday night, otherwise a
mainly dry forecast should remain. The southeasterly winds will
persist and increase slightly for Thursday, with 850mb temps jumping
up to 12 to 19C by mid afternoon.

.LONG TERM...(Thursday Evening through Monday)
Issued at 406 AM CDT Tue May 30 2017

Not unlike the current blocky/highly amplified upper level steering
flow pattern, much of the out periods continue to maintain this
"weird"-looking upper flow pattern, atypical of an early June flow
pattern over NoAm. In the 00Z deterministic solutions of the
Canadian, ECMWF and GFS tonight, at least there seem to be a couple
of features/themes seen in all of them through 180 hours (day 7)
that lend a little bit of forecast confidence to the precipitation
forecast; namely longwave troffing over the two coasts with weak
upper ridging nestled in between over the central/northern plains.

For a third night in a row, low level thermal and pressure progs
seem to be highlighting the formation and/or movement of a warm
front up into eastern South Dakota somewhere by Friday. Per GFS
soundings in BUFKIT, most of the area appears to be capped
Friday/Friday night and (low level) moisture starved. Perhaps over
toward the southeastern corner of the CWA, there could be enough low
level moisture advection, forcing and lift along or north of the
boundary by early Friday evening to see some thunderstorms develop.
And then there is still the signal in the models for some stronger
polar jet westerlies to enter the scene on Saturday, shoving a cold
front through the region, and perhaps enough forcing/lift with the
fropa to generate some scattered coverage of showers and
thunderstorms Saturday into Saturday night. By late Saturday night
and Sunday, things appear to dry out as upper level ridging tries to
re-assert itself over the CWA. The general consensus amongst
deterministic models (although not well-timed or producing similar
areal coverage of qpf) is that more energy over the western CONUS
will then be trying to work into the region by Monday evening into
Tuesday and guidance pops (unchanged) appear to address this.

According to the deterministic solutions and the available ensemble
guidance, temperatures are the warmest over the CWA Thursday night
through Friday night (perhaps between 2 and 3 standard deviations
above normal) before the Saturday cold frontal passage signals a
return to temperatures closer to normal for early June during the
latter half of the weekend and on into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1238 PM CDT Tue May 30 2017

VFR conditions are expected through the period. Winds will
diminish this evening and remain light through Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, May 30, 3:21 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
321 AM CDT Tue May 30 2017

MNZ039-046-SDZ007-008-011-019>023-033>037-045-048-051-310830-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
321 AM CDT Tue May 30 2017 /221 AM MDT Tue May 30 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>006-009-010-015>018-310830-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-
321 AM CDT Tue May 30 2017 /221 AM MDT Tue May 30 2017/

This Hazardous Weather Outlook is for portions of north central
South Dakota and northeast South Dakota.

.DAY ONE...Today and Tonight

Pockets of frost are possible across portions of north central
South Dakota early this morning. Pockets of frost will again be
possible late tonight into early Wednesday morning, across
portions of north central and northeast South Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

Nearby

Frost Advisories in South Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.